Experts say people with depression should weigh the risks when taking these types of medications.
If you’re on antidepressants, or are considering taking them, it’s worth examining some of the risks.
That’s because selective serotonin reuptake inhibitors (SSRIs), one of the most widely prescribed classes of drugs to treat depression, have been found to carry a significantly increased risk of internal bleeding.
According to a research review, published in The Journal of the American Osteopathic Association this month, patients taking these antidepressants are 40 percent more likely to experience severe gastrointestinal bleeding.
The risk is intensified when an SSRI regimen is combined with over-the-counter pain relievers.
Wei Cheng Yuet, PharmD, assistant professor of pharmacotherapy at the University of North Texas and lead study author, told Healthline that patients should be aware of this information, and weigh the risks and benefits before taking SSRIs.
“At my family medicine clinic, most patients are aware of common adverse effects of SSRIs, but not severe adverse effects such as increased bleeding risk, which carry a boxed warning from the Food and Drug Administration (FDA),” she said. “I was curious to know whether specific drugs within the SSRI class had a higher likelihood of this adverse effect, so I can counsel my patients properly.”
SSRIs are an interesting drug class.
While they’re one of the most frequently prescribed drugs to treat depression, the exact way they work isn’t understood.
It’s believed that they limit the reabsorption, or reuptake, of serotonin into a cell (hence their name), which increases serotonin levels.
Higher serotonin levels have been associated with a higher sense of well-being, so it may not be surprising that these drugs are often used to combat depression.
Other uses for these relatively low-cost drugs include treating anxiety disorders, obsessive-compulsive disorders, post-traumatic stress disorders, and certain sexual disorders.
But the list of side effects associated with SSRIs is long enough to make any prospective patient think twice.
One of the more common side effects of SSRIs — and a primary reason many patients discontinue their use — is sexual dysfunction in both men and women.
Other side effects include serotonin syndrome, which can, in rare and extreme cases, be deadly.
Finally, there are the ways that SSRIs affect bleeding. When combined with anticoagulants or antiplatelet drugs (such as aspirin), there’s an increased risk of gastrointestinal (GI) bleeding.
Yuet said physicians and pharmacists are generally well aware of this risk, even if many patients tend to view SSRIs as benign.
“There are several over-the-counter medications known to increase bleeding risk, which are potentially dangerous when administered with SSRIs,” she explained. “Examples include nonsteroidal anti-inflammatory drugs (NSAIDs), aspirin, and fish oil. Prescription medications such as warfarin (Coumadin) and clopidogrel (Plavix) will increase bleeding risk as well.”
The prevalence of SSRIs makes this research timely.
In her review, Yuet notes that almost 13 percent of Americans aged 12 and older take an antidepressant of some kind.
Prevalence has also increased. In 1999, less than 8 percent of people in the United States took antidepressants. By 2014, that percentage had increased to more than 12 percent.
This review doesn’t indicate that SSRIs are deadly, or that patients taking antidepressants should immediately discontinue their use.
But it does place an emphasis on the importance of education.
Yuet says that health professionals are generally aware of the risk of bleeding, but patients often are not.
Therefore, it’s crucial for physicians to help fill this knowledge gap with their patients.
In a press release, Yuet emphasizes the importance of physicians educating their patients on problems to watch out for, particularly if they’re taking SSRIs with other medications.
These symptoms include dark, tarry stool or bright red blood in the stool — telltale signs of gastrointestinal bleeding.
The first 30 days of SSRI therapy are most important when it comes to monitoring.
Finally, it’s worth having a conversation with your doctor to assess the risks of taking certain medications in the first place, says Yuet.
“It is important to weigh the risks versus benefits of starting or continuing medications that may increase bleeding risk, especially since that risk may compound with concurrent use,” she told Healthline.
“Providers and pharmacists should educate patients on how to detect signs and symptoms of gastrointestinal bleeding (more common) and intracranial bleeding (less common). Additionally, providers and pharmacists should conduct a thorough medication history at each visit if the patient takes an SSRI to detect the use of over-the-counter therapies that patients often start themselves,” she added.
SSRI medications are commonly prescribed as antidepressants, but they can interact with common over-the-counter medications in adverse ways.
One of those side effects is the risk of gastrointestinal bleeding.
It’s important to know the risk. Talk to your doctor about the medications you’re taking, both prescription and nonprescription, and assess the risks and benefits.